Just in time for Halloween, the Food and Drug Administration is sharing a warning about the potential dangers of black licorice.
The agency cautioned that the candy contains high amounts of glycyrrhizin, the sweetening compound derived from licorice root, which can significantly lower the body's potassium levels.
This can cause some consumers to experience abnormal heart rhythms, high blood pressure, swelling, lethargy and even congestive heart failure.
If you're 40 or older, the FDA cautions that eating two ounces of black licorice a day for at least two weeks could land you in the hospital with an irregular heart rhythm.
If you still plan to devour some black licorice this Halloween, the agency recommends:
- No matter what your age, don’t eat large amounts of black licorice at one time.
- If you have been eating a lot of black licorice and have an irregular heart rhythm or muscle weakness, stop eating it immediately and contact your healthcare provider.
- Black licorice can interact with some medications, herbs and dietary supplements. Consult a healthcare professional if you have questions about possible interactions with a drug or supplement you take.
Thankfully, the FDA's Dr. Linda Katz says the damage caused by licorice isn't forever -- potassium levels are usually restored with no permanent health problems when consumption of black licorice stops.
RELATED: Here are the candies dentists say you should avoid:
- This article was initially published on AOL.com: FDA warns black licorice can cause you to overdose